MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY BECKER EXTERNAL DRAINAGE AND MONITORING SYSTEM; DEVICE, MONITORING, INTRACRANIAL PRESSURE

MEDTRONIC NEUROSURGERY BECKER EXTERNAL DRAINAGE AND MONITORING SYSTEM; DEVICE, MONITORING, INTRACRANIAL PRESSURE
Model Number 46129
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that at 2100 hours on (b)(6) 2017, the cerebrospinal fluid (csf) was oscillating, but not draining into the chamber.The intracranial pressure (icp) waveform was good.Fifteen minutes later, the doctor withdrew the external ventricular drain (evd) by 1 cm and re-stitched.The csf was still oscillating and not draining.The doctor then tried aspirating and flushing from the 3-way connector to the chamber and was successful.However, when they turned the 3-way connector to drain from patient, the pressure was high, and csf was flowing out at a high flow rate.The doctor managed to aspirate about 15 ml from the patient at the 3-way connector.When turning the 3-way (patient to chamber), csf was backflowing.When the evd was brought at a lower height, the csf was oscillating and not draining.The doctor suspected the evd system was faulty and requested the nurses to change the drainage bag.Between 2130-2145 hours, the evd drainage bag was changed, but the system was still not draining csf into the chamber.The issue was attempted to be rectified by scrubbing, then aspirating from the y-site connector below the chamber.They could aspirate slightly, however csf was still not draining.It was suspected that due to the pressure that built up within the evd chamber, csf was unable to be drained into the chamber.The icp was at 40 mmhg.A sterile 23 g needle was used to puncture the chamber air vent aseptically, to equalize the pressure within the system.Subsequently, csf was successfully drained out from the patient to the chamber.While draining out from the chamber to the bag, the icp was at 7 mmhg with good waveforms.Around 2200 hours, the doctor was informed over the phone that the csf was draining and the icp was in the single digits.The doctor confirmed to keep evd at -5 cmh2o and they would come and review.The doctor would later order the evd be raised to a height of 10 cm, via their assistant.Between 2315-2330 hours, the doctor came to review the patient and was informed that the air vent had been punctured.Due to the close system being compromised, it was requested that the evd system be changed.The evd system was changed by the doctor at 2345 hours.The patient¿s status was noted as no injury.
 
Additional Manufacturer Narrative
Correction: the previously submitted regulatory report noted (b)(6) 2017 in the event description.This should have been (b)(6) 2018.The returned product was patent.It did not meet the requirements for the leakage test due a crack on the underside of the main system stopcock.It is unknown how or when the damage occurred.The instructions for use (ifu) that accompanies the device caution that ¿in order to avoid possible cracking of the luer connectors after cleaning with alcohol, or a disinfectant containing alcohol allow to air dry completely prior to connecting the system¿.Proteinaceous debris was observed within the interior and exterior of the becker edms.All edms devices are 100% leak tested at the time of manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
BECKER EXTERNAL DRAINAGE AND MONITORING SYSTEM
Common Device Name
DEVICE, MONITORING, INTRACRANIAL PRESSURE
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7236062
Report Number2021898-2018-00054
Device Sequence Number11017479
Product Code GWM
UDI-Device Identifier00673978228761
UDI-Public00673978228761
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K984053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model Number46129
Device Catalogue Number46129
Device Lot Number213375195
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2018
Supplement Date Received by Manufacturer02/07/2018
Initial Report FDA Received Date02/02/2018
Supplement Report FDA Received Date03/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight70